Missouri, 2013

Hail in Missouri, May 20, 2013

May 20, 2013 · NWS DVN · 3 events in 2 counties and zones

An occluding low pressure system was located across the eastern Dakotas on May 20, 2013. A cold front was approaching the area from the west during the evening hours, along with the nose of a mid level speed maximum arriving from northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An occluding low pressure system was located across the eastern Dakotas on May 20, 2013. A cold front was approaching the area from the west during the evening hours, along with the nose of a mid level speed maximum arriving from northeast Kansas. A couple of storms produced ping pong size hail and winds over 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 2:26 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 20, 2:26 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT MON MAY 20 2013

.SYNOPSIS...
ISSUED AT 248 PM CDT MON MAY 20 2013

LATEST SFC ANALYSIS WAS INDICATING OCCLUDING CYCLONE COMPLEX ACRS
THE EASTERN SD/ND REGION...WITH LEAD FRONT PUSHING ACRS WESTERN IA
BUT BETTER COLD WRAP AROUND NOTED ACRS SD INTO CENTRAL NEB. THE
REGION HAS BEEN PRETTY MUCH BATHED IN PRESSURE RISES TODAY...BUT
FALLS INCREASING ACRS WESTERN AND NORTHWESTERN MO. MAIN WARM FRONT
ACRS CENTRAL MN...FAR NORTHERN WI INTO THE NORTHERN LOWER MI.
SECONDARY FRONT ACRS WESTERN OK...AND REMNANT OUTFLOW BOUNDARY
ACRS CENTRAL MO ACTING AS BETTER SFC DPT POOLING MECHANISMS.
LOCALLY IN SOUTHWEST SFC FLOW...SFC DPTS HAVING TROUBLE GETTING
OUT OF THE LOWER 60S WITH FETCH BACK INTO SIMILAR AIR MASS IN
NORTHEASTERN KS/FAR NW MO. CUT-OFF UPPER LOW ALMOST STACKED OVER
SFC FEATURE...WITH WATER VAPOR IMAGERY INDICATING NOSE OF MID/UPPER
LEVEL SPEED MAX PUSHING ACRS NORTHEASTERN KS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY MORNING)
ISSUED AT 248 PM CDT MON MAY 20 2013

TONIGHT...ASSESSING LOCAL INSTABILITY PARAMETERS...CAPES HAVE GROWN
TO ONLY 500 TO MAYBE 1000 J/KG ACRS PORTIONS OF THE DVN CWA...WITH
18Z SOUNDING SHOWING ROBUST H85 CAP/CONVECTIVE TEMP IN THE UPPER
80S. LACK OF AMBIENT CU LOCALLY A CLUE. DEEP UNIFORM SOUTHWESTERLIES
MAKING FOR MODERATE SHEAR/SPEED/ AT BEST. WITH MAIN VORT AND
MID/UPPER LEVEL VORT MAX STILL ACRS KS...DEEPER FORCING TO NOT
ARRIVE UNTIL MAINLY AFTER 00Z. THUS REST OF THIS AFTERNOON MAY SEE
A LACK OF CONVECTIVE ACTIVITY. WITH DEEP CONVECTIVE INDICE MAX
REALIGNING ACRS EASTERN KS INTO WESTERN/NORTHWEST MO THE REST OF THIS
AFTERNOON AND EARLY EVENING...EXPECT STORM DEVELOPMENT IN THESE
AREAS TO MOVE NORTHEAST AND BE THE SCTRD STORMS TO AFFECT PORTIONS
OF THE CWA THIS EVENING. THIS AND POSSIBLY SOME DEVELOPMENT AHEAD
OF THE WESTERN IA FRONT IN CU FIELD ONGOING OUT THERE ATTM. BUT
WITH YET UNFAVORABLE AIRMASS IN PLACE TO SUPPORT STRONG
CONVECTION...THIS ACTIVITY MAY WEAKEN AS IT ARRIVES UNLESS SOME
THERMODYNAMIC SUPPORT IS ADVECTED INTO THE AREA FROM THE
SOUTHWEST. MUCH UNCERTAINTY REGARDING THIS ATTM. IF STORMS DO
MAINTAIN AND MAKE IT INTO THE AREA...STILL A CHANCE FOR SOME SVR
CELLS LOOKING AT CURRENT AND PROGGED SHEAR PROFILES BUT MAIN
THREATS WOULD BE LARGE HAIL AND DAMAGING WIND GUSTS WITH ANY LINER/BOWING
DEVELOPMENT IN UNIFORM VERTICAL WIND FIELDS. LLVL SHEAR DIRECTION
AND HIGHER LCL/S OF AT LEAST 3K FT AGL CURRENTLY NOT THAT CONDUCIVE
FOR TORNADIC DEVELOPMENT. WILL KNOCK DOWN 00Z-06Z COVERAGE TO HIGH
CHC AND LIKELY POPS ACRS MOST OF THE DVN CWA...THEN WALK OUT ANY
LINGERING ACTIVITY AFTER 08Z FROM THE EASTERN CWA. LOCALLY HEAVY
RAINFALL BURSTS POSSIBLE...BUT MOVEMENT OF STORMS HOPEFULLY WILL
PRECLUDE MUCH OF ANY FLASH FLOOD THREAT UNLESS THE SAME AREA GETS
HIT REPEATEDLY AND HAD SIGNIFICANT RAIN LAST NIGHT. LOWS MAY DIP
INTO THE UPPER 50S IN THE NORTHWESTERN FCST AREA...BUT HELD IN THE
60S ELSEWHERE.     ..12..

.LONG TERM...(TUESDAY THROUGH NEXT MONDAY) ISSUED AT 248 PM CDT
MON MAY 20 2013

UPPER LOW OVER THE NORTHERN PLAINS TO GRADUALLY FILL AND SHIFT
EASTWARD THROUGH MIDWEEK...REPLACED BY HIGH PRESSURE AT THE SURFACE
AND MID LEVEL RIDGING. THIS WILL PROVIDE A CHANGE TO BELOW NORMAL
TEMPERATURES AND DRY WEATHER BY LATE WEEK. OVER THE WEEKEND...A
COOLER...UNSETTLED PATTERN DEVELOPS AS RETURNING MOISTURE INTERACTS
WITH A BOUNDARY OVER THE AREA.

TUESDAY...SURFACE LOW GRADUALLY EJECTS EASTWARD INTO THE UPPER MS
VALLEY. THIS WILL SEND THE OCCLUDED FRONT EASTWARD THROUGH THE
FORECAST AREA IN THE MORNING...THEN A SECONDARY TROUGH IS INDICATED
BY THE NAM DURING PEAK HEATING. EACH OF THESE FEATURES WILL POSSIBLY
TRIGGER SHOWERS AND THUNDERSTORMS...BUT WITH LOW CONFIDENCE IN
THE TIMING...STRENGTH...OR AVAILABLE INSTABILITY WITH THESE
FEATURES...HAVE ONLY CHANCE POPS THROUGH THE DAY. SUPPORT FOR SEVERE
STORMS IS LACKING DUE TO LESS FAVORABLE SHEAR PROFILES AND LIKELY
LESS AVAILABLE INSTABILITY THAN THE PAST COUPLE DAYS. COOLER
TEMPERATURES AT 850 MB AND LIKELIHOOD OF MORE CLOUDS SHOULD LIMIT
HIGHS TO THE MID 70S WEST TO POSSIBLY MID 80S EAST.

TUESDAY NIGHT INTO WED...SURFACE LOW TRANSITIONING EASTWARD INTO THE
GREAT LAKES AND FILLING UPPER LOW MIGRATING OVERHEAD TO KEEP
CHANCES FOR MAINLY DIURNAL SHOWERS GOING WITH HIGHEST POPS IN THE
EAST. ADVECTION OF COOLER... DRIER AIR TO ALLOW MINS TO COOL INTO
THE 50S WITH WED HIGHS LIMITED TO THE UPPER 60S TO LOWER 70S.

THURSDAY AND FRIDAY...UPPER TROUGH ADVANCES EASTWARD ALLOWING
CANADIAN HIGH PRESSURE TO BUILD SOUTHEAST INTO THE GREAT LAKES.
HAVE TWEAKED TEMPERATURES DOWNWARD SOME TO LIMIT HIGHS TO THE 60S
AND POSSIBLY LOWER 70S FOR FRI...WHILE LOWS THURSDAY NIGHT SHOULD BE
WIDESPREAD IN THE 40S AS THE CENTER OF THE INCOMING RIDGE PASSES
OVERHEAD.

SATURDAY THROUGH MONDAY REMAINS A BELOW AVERAGE CONFIDENCE FORECAST
PERIOD AS THERE IS LITTLE AGREEMENT IN THE DETAILS OF RETURN
WARM...MOIST ADVECTION FLOW...THE ASSOCIATED BOUNDARY...AND WHERE
PRECIPITATION WILL SET UP. FOR NOW...A BLENDED APPROACH TO DIVERSE
SOLUTIONS WILL KEEP AN EXTENDED PERIOD OF CHANCE POPS WITH
TEMPERATURES GRADUALLY WARMING TO NEAR OR ABOVE NORMAL BY MONDAY
WHEN THE ODDS ARE GREATER THAT THE FRONT WILL HAVE LIFTED NORTH OF
THE AREA.     SHEETS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1243 PM CDT MON MAY 20 2013

HAVE PUSHED BACK STORM DEVELOPMENT TIME AT CID AND DBQ TIL LATE
AFTERNOON...BRL AND MLI TO 20Z TO 21Z. BUT SOME SIGNS MOST OF THE
TERMINALS WILL BE VFR THROUGH 00Z IF STORM CLUSTERS DON/T DEVELOP
OUT OF NORTHEAST MO OR SOUTHEASTERN IA THIS AFTERNOON AND THEN
MOVE TOWARD BRL AND MLI. IF AFTERNOON STORMS DON/T DEVELOP OR STAY
SOUTH/EAST OF THE TERMINALS...BEST CHANCE WILL COME LATER THIS
EVENING AFTER 01Z AS MAIN FRONT APPROACHES FROM THE WEST. THESE
STORMS COULD BE STRONG TO SVR TOO WITH DAMAGING WIND AND HAIL...BUT
ADEQUATE INSTABILITY QUESTIONS FOR BOTH THIS AFTERNOON AND EVENING
CONTINUE WITH SFC DPTS STRUGGLING TO GET OUT OF THE LOWER 60S.
OTHERWISE GOOD VISIBILITY THIS AFTERNOON WITH MAINLY CLR SKIES OR
HIGH CLOUD BLOW OFF FROM STORMS IN MO. SOUTHWEST WINDS AT 10 TO 20
KTS WITH SOME HIGHER GUSTS...TO BECOME SOUTH SOUTHWEST OVERNIGHT
WITHOUT THE GUSTS. BUT STILL A CHANCE FOR VARIABLE GUSTS OVER
35-40 KTS WITH THE EVENING LINE OF STORMS. SOME MVFR FOG POSSIBLE
TOWARD SUNRISE BEFORE SOUTHWEST WINDS INCREASE AGAIN BY MID TUE MORNING.
12

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...SHEETS
AVIATION...12
Hazardous weather outlook, May 20, 2:29 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT MON MAY 20 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-212030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
329 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME SEVERE...WILL AGAIN BE SEEN ACROSS THE AREA
TONIGHT.

THE MOST FAVORED TIME PERIOD FOR SEVERE STORMS WILL BE FROM 6 PM
UNTIL POSSIBLY MIDNIGHT. DAMAGING WINDS AND LARGE HAIL ARE
EXPECTED.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY OCCUR ALONG A COOL FRONT TUESDAY AFTERNOON AND
EVENING. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE EAST OF A FREEPORT...KEWANEE ILLINOIS LINE.

WEDNESDAY...ANY ISOLATED THUNDERSTORMS SHOULD REMAIN BELOW SEVERE
LEVELS DUE TO LIMITED INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DLF

In the hours before

Local storm report, May 20, 1:35 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     INDEPENDENCE            42.47N 91.89W
05/19/2013                   BUCHANAN           IA   EMERGENCY MNGR

            A DOWNBURST WITH WINDS ESTIMATED OVER 70 MPH STRUCK
            INDEPENDENCE. THE NORTHWEST SECTIONS OF TOWN SUSTAINED
            THE MOST DAMAGE...WITH TREES DOWN...POWER POLES
            SNAPPED...AND SIGNS BLOWN DOWN.

1055 PM     TSTM WND DMG     3 SE BLAIRSTOWN         41.88N 92.04W
05/19/2013                   BENTON             IA   EMERGENCY MNGR

            DELAYED REPORT. STRAIGHT-LINE WIND DAMAGE FROM A
            DOWNBURST FROM THE COUNTY LINE 3.5 MILES SOUTHEAST OF
            BLAIRSTOWN TO 2.8 MILES SOUTHEAST OF SHELLSBURG.
            MILE-WIDE SWATH OF NEAR CONTINUOUS DAMAGE TO FARM
            OUTBUILDINGS...TREE BRANCHES...AND SOME POWER POLES. THE
            GREATEST DAMAGE WAS FROM 3 MILES SOUTH OF NEWHALL...WHERE
            A MACHINE SHED AND GARAGE WERE COMPLETELY DESTROYED...TO
            ABOUT 3 MILES WEST-NORTHWEST OF ATKINS...WHERE
            SIGNIFICANT DAMAGE OCCURRED TO OUTBUILDINGS.

1112 PM     TSTM WND GST     3 NNW PARIS             42.27N 91.60W
05/19/2013  M76.00 MPH       LINN               IA   TRAINED SPOTTER

            DELAYED REPORT. ANEMOMETER BROKE AT 76 MPH. LARGE TREES
            BLOWN DOWN.

&&

DMD

The radar

The Quad Cities radar (KDVN), 194 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Scotland

When
May 20, 5:14 PM CST to 5:17 PM CST
Where
Scotland County, 0.87 mi NW of Sand Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.330, -92.140

Hail fell for about two to three minutes ending around 617 pm CDT. The biggest hail was the size of a quarter.

Hail, Scotland

When
May 20, 5:23 PM CST
Where
Scotland County, 1.92 mi N of Sand Hill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.348, -92.130

Hail, Clark

When
May 20, 5:30 PM CST
Where
Clark County, 7.19 mi WNW of Chambersburg
Measured
1 in hail
Reported by
Public
Coordinates
40.570, -91.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451587, 451590, 451591.